Recent Reports of Adverse Events with Individuals on MS Medications – How to Interpret the Information
Two reports of adverse events have appeared in the media recently. Each referred to an individual with MS who had been taking an MS disease-modifying therapy (DMT) and later became ill or died.
Recent Reports of Adverse Events
The first of two recent reports was of a woman with MS who had stopped taking Tecfidera® (dimethyl fumarate) because of gastro-intestinal symptoms (such as nausea, vomiting, and diarrhea). Two-and-a-half-weeks later, she died from pneumonia. The report points out that pneumonia occurs more frequently in people with MS, and also notes that the patient had a history of irritable bowel disease as well as recurring infections, which include bronchitis. According to a spokesperson from Biogen Idec (the makers of Tecfidera), these other conditions are an important detail to take into consideration and that a link to Tecfidera is unlikely. However, no conclusions may be made at this time and the case will be fully investigated to determine if the DMT contributed in any way to the death of this patient.
The second report talks about another woman with MS who was taking Gilenya® (fingolimod) for seven months and was diagnosed with progressive multifocal leukoencephalopathy (PML). This serious infection of the brain has been associated with Tysabri® (natalizumab), another treatment for MS, although this individual did not take Tysabri in the past.
Novartis Pharmaceuticals (the makers of Gilenya) states that the patient had received interferon beta treatment for one month in combination with azathioprine prior to receiving Gilenya. (Azathioprine is an anti-cancer drug that has also been linked to PML.) In addition, she received repeated courses of high-dose corticosteroids over the brief course of her illness (she was diagnosed in May 2012). The company also notes that the course of this person’s MS prior to starting Gilenya was considered to be “atypical,” with unexpected findings on the magnetic resonance imaging (MRI) scans, a more rapid disease course, and unusual symptoms. No conclusions may be made at this time and Novartis is working with the reporting physician to learn more about this patient’s history and any other contributing factors.
How to Interpret the Information
How should members of the MS community view these types of reports? According to MSAA Chief Medical Officer Jack Burks, MD, people should wait until all of the information has been analyzed and expert conclusions have been reached before forming their own opinions.
Dr. Burks explains, “I would estimate that more than a half-million individuals from around the world are taking one of the approved DMTs for MS, and with this size population, adverse events will occur regularly – regardless any medication they are taking. This is an unfortunate fact that is true for any large group of people, with or without MS.
“With these two particular cases that appeared in the media recently, multiple factors were involved. Whether or not the DMT played a role in either case is not yet known, but each case will be fully investigated. Until a conclusion is reached, I advise patients not to make assumptions or to base treatment decisions in terms of their own care on these types of initial news reports.”
The process of investigating any serious adverse event for a patient who has taken a DMT is rigorously addressed by the pharmaceutical community, the medical community, and the Food and Drug Administration (FDA). These groups are responsible for determining if any relationship can be found between a DMT and an adverse event, such as an illness or death. If any connection is made and if any risk is confirmed, the FDA will take appropriate actions. Examples of such actions include notifying the public, mandating that a black box warning appear on the drug’s packaging, and/or pulling the drug from the marketplace if necessary to ensure the health and safety of the individuals who are taking the drug.
MSAA continues to monitor such reports and bring any urgent news to our readers’ attention. Should any new or unexpected adverse events be attributed to a certain drug from these or other investigations, MSAA will communicate this information to the MS community as soon as the details are available.
MSAA provides timely news updates through our website (at mymsaa.org), which features both an MS newsfeed from medical-news agencies as well as a newsfeed of MSAA’s online articles and updates. Information is also provided through publications such as The Motivator, and through email communication sent directly to members of the MS community. To sign up for email from MSAA, please register with your contact information.
For More Information
In addition to MSAA’s website, individuals may call MSAA at (800) 532-7667 for more information about MS and its treatments. Questions to MSAA’s Client Services Department may be emailed to MSquestions@mymsaa.org.